Isotretinoin (Iso) is used for the treatment of severe acne, and seronegative sacroiliitis is a rare side effect of this therapy. We present the case of a woman with unilateral sacroiliitis that began during Iso therapy. She had a family history of ankylosing spondylitis (AS) and human leukocyte antigen-B27 (HLA-B27) positivity. Magnetic resonance imaging (MRI) demonstrated acute inflammatory changes in the left sacroiliac joint. The Iso therapy was withdrawn, and after four more weeks, she was symptom-free. One year later, the inflammatory features of sacroiliitis were still preserved. We believe that Iso treatment may have induced or accelerated the emergence of sacroiliitis in patients with HLA-B27 positivity and family history of spondiloarthropathy. Patients should be questioned about their personal and family histories of spondyloarhropathy before being treated with Iso for acne, and alternative treatment modalities should be considered.
Manuscripts that are Published Ahead of Print have been peer reviewed and accepted for publication by the Editorial Board of the West Indian Medical Journal. They may appear in their original format and may not be copy edited or formatted in the style guide of this Journal. While accepted manuscripts are not yet assigned a volume, issue or page numbers, they can be cited using the DOI and date of e-publication. See our Instructions for Authors on how to properly cite manuscripts at this stage. The contents of the manuscript may change before it is published in its final form. Manuscripts in this section will be removed once they have been issued to a volume and issue, but will still retain the DOI and date of e-publication.